Published on September 8, 2020
How Can MPN Patients Get Relief From Side Effects like Itching, Sweating and Bone Pain?
Itching, extreme sweating during the day and at night and bone pain: these are just a few symptoms myeloproliferative neoplasm (MPN) patients can experience during treatment. Watch as a team of experts from The University of Texas MD Anderson Cancer Center, Dr. Naveen Pemmaraju and Physician Assistants Rodney Haltom and Julie Huynh-Lu share why this happens and what can be done to help lessen these side effects.
This is Part 2 of a 3-part series on MPNs. Watch all segments in the series below:
- Part 1: Is There Help for Fatigue and Insomnia from MPN Treatment?
- Part 3: MPN Side Effects: Weight Gain and Cognitive Issues
This program is sponsored by Incyte. This organization has no editorial control. It is produced by Patient Power and Patient Power is solely responsible for the content.
Transcript | MPN Treatment: Managing Itching, Sweating and Bone Pain
Coping with Pruritus From MPN Treatment
I’ve got to ask about itching, because I'm starting to feel that, and I have so many people I've interviewed... and my friend Dave Denny is in a big magazine spread about itching, and et cetera... so, what about itching? First of all, let's start with you, Dr. Pemmaraju. Why would we have itching? How does it relate to MPNs, and then what do you do about it?
Yeah, that's important. There is actually an answer to that. It's a kind of science-y answer. I want to give that to our viewers.
The answer is the disease process itself; so, myeloproliferative neoplasms, MPNs, are a distinct, cancerous cell... no one likes the word cancer, but it is, right? It's a clonal or cancerous cell, and as it's getting excited, as these cells are growing, dividing, doing their natural course, they release a bunch of stuff into the bloodstream at times, episodically, and those things are called cytokines, proteins, histamines. They're all these different messengers that in the normal, healthy state are beneficial.
You have a bee sting, you have a release of these histamines; boom, you have an allergic reaction, et cetera, et cetera. But in the MPN patient, in our patients, these things are being released all the time, night and day, without provocation; and so, itching is a byproduct of that. So, some of our patients, Andrew, will notice after a hot shower, warm bath... these things aggravate the release of histamines... sinus issues, et cetera.
So, from a science standpoint, we actually have some answer to that, but I'm going to kick it to Julie and Rodney, because in the clinic, that science doesn't really help us a whole lot, does it, gang? Some of the treatments may or may not help, so gang, take it away. What do you guys think?
Julie, start with you.
In terms of treatment for itching?
So usually we notice that itching increases, especially in polycythemia vera patients, when their hematocrit is not well-controlled, so that's going to be the first thing we look at. If they need a phlebotomy, if we need to take a look at their cyto-reductive treatment that they're on... do we need to increase or change the dosage, or maybe switch therapy? There's other things that we could possible treat with, such as Atarax... less commonly known, Paxil, which is an anti-depressant, but at a low dose, we can use it to treat itching.
What about simple things you can get at the drug store? Benadryl, Rodney, stuff like that?
One of the baseline medications that we use, that we start with for patients who have chronic itching are anti-histamines, and I know personally I prefer to use Zyrtec sometimes up to twice daily, which is above the recommended dose for just typical allergies.
How Should MPN Patients Manage Sweating From Treatment?
Somebody asked about sweating, so what about sweating? Julie, I want to ask you first. One of our patients says, "I just think now with an MPN, I sweat profusely, and much more than I ever did before.” Not just night sweats, but... what about that?
We see this complaint occasionally. I know we always define the B symptoms as technically night sweats, so patients outside of MD Anderson sometimes think if they have sweating during the day, it doesn't count; it's not a symptom of MPNs. I believe the research shows that it's related to cytokines, which we know some about, but not everything about. Unfortunately, I don't think there's anything over-the-counter that I can use to help treat the night sweats, or sweating, in general, or prescription unless it's specific drugs that are helping their disease burden, which can help control the cytokines, which can therefore help their sweating.
What can MPN Patients do to Help with Bone Pain?
Okay. Dr. Pemmaraju, some people complain of bone pain. First of all, why would we have bone pain, and what do you do about it?
Right. We're going to sound like a broken record here after a second, but a lot of this is new information. It's the same process. The night sweats, bone pain, itching, we think are this cytokine overload, histamine overload state. The bone pain is peculiar for a lot of patients because they know that you have to do a bone marrow... so, the inside of the bone... but the bone pain, I think, comes as a shock to a lot of providers and patients. Again, it goes along with this histamine and cytokine release.
One interesting strategy we've done is apply some of these anti-histamine approaches to the bone pain. One anecdotal thing you'll hear in any MPN clinic is Claritin and Zyrtec, as Rodney had mentioned... a spectacular maneuver for bone pain, and can really work in a matter of days.
The other thing I'll mention is some of our medicines that some of our patients have seen or heard about can also cause bone pain; so, that's growth factor shots like Neulasta and Neupogen. It's the same mechanism because they're stimulating new blood cells, new cells to form inside the bones, and that also we, anecdotally, can treat with these anti-histamines.
So, again, as Rodney had mentioned, and Julie, as well, we're trying to apply some scientific means to the clinic, but it doesn't make any balance that... you still have to treat each patient individually. Different things work for different folks, and I would also say, underlying disease control management on whatever you're doing may be your best maneuver.
Julie, talk a little bit about weight gain with some of the medicines. I know I was on Jakafi, I put on weight. What's that about?
It's been seen that Jakafi does cause some weight gain. It's listed as one of the side effects, and I believe it's related to the inhibition of the JAK1 and JAK2; to be science-y, it's involved with the lipid metabolism. So when you inhibit that, patients aren't able to metabolize lipids as well, and therefore can have increased weight gain, but also, of course, if they have splenomegaly due to myelofibrosis, if the spleen responds to the medication, then certainly your stomach feels a little bit able to fill a little bit more, and so you can eat a little bit more, and therefore can gain some weight that way.
Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.